Alert archive / California / Hazardous Seas Warnings in 2018
Hazardous Seas Warning 10, NWS Eureka, CA
NWS Eureka, CA issued this hazardous seas warning at May 12, 2018, 8:42 PM PDT. It took effect at May 12, 2018, 9:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2018, 8:42 PM PDT (03:42 UTC)
- In effect from
- May 12, 2018, 9:00 PM PDT
- Expired
- May 13, 2018, 3:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
840 WHUS76 KEKA 130342 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 842 PM PDT Sat May 12 2018 PZZ475-131000- /O.CAN.KEKA.SE.W.0009.000000T0000Z-180513T1000Z/ /O.NEW.KEKA.SE.W.0010.180513T0400Z-180513T1000Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 842 PM PDT Sat May 12 2018 ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 AM PDT SUNDAY... The National Weather Service in Eureka has issued a Hazardous Seas Warning, which is in effect until 3 AM PDT Sunday. * WINDS...Sustained north winds 20 to 25 kts with local gusts to 35 kts. * SEAS...Steep seas around 12 to 14 ft at 10 seconds. These will continue to diminish tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Seas Warning means hazardous sea conditions are imminent or occurring. Recreational boaters should remain in port, or take shelter until waves subside. Commercial vessels should prepare for rough seas and consider remaining in port or taking shelter in port until hazardous seas subside. && $$ PZZ470-131000- /O.EXP.KEKA.GL.W.0020.000000T0000Z-180513T0400Z/ /O.NEW.KEKA.SE.W.0010.180513T0400Z-180513T1000Z/ Pt St George to Cape Mendocino 10 to 60 nm- 842 PM PDT Sat May 12 2018 ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 AM PDT SUNDAY... The National Weather Service in Eureka has issued a Hazardous Seas Warning, which is in effect until 3 AM PDT Sunday. * WINDS...Sustained north winds 10 to 20 kts. * SEAS...Steep seas around 11 to 14 ft at 10 seconds. These will continue to diminish tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Seas Warning means hazardous sea conditions are imminent or occurring. Recreational boaters should remain in port, or take shelter until waves subside. Commercial vessels should prepare for rough seas and consider remaining in port or taking shelter in port until hazardous seas subside. && $$ PZZ450-455-131000- /O.CON.KEKA.SC.Y.0049.000000T0000Z-180513T1000Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena out 10 nm- 842 PM PDT Sat May 12 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY... * WINDS...Sustained north winds 10 to 15 kt. Winds will become southerly tonight. * SEAS...Steep, 7 to 10 ft at 9 seconds, highest near Cape Mendocino. These will continue to diminish tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
1 follow-up statement
842 WHUS76 KEKA 130955 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 255 AM PDT Sun May 13 2018 PZZ470-475-131600- /O.EXP.KEKA.SE.W.0010.000000T0000Z-180513T1000Z/ /O.EXB.KEKA.SC.Y.0049.180513T1000Z-180513T1600Z/ Pt St George to Cape Mendocino 10 to 60 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 255 AM PDT Sun May 13 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...HAZARDOUS SEAS WARNING WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING... The National Weather Service in Eureka has issued a Small Craft Advisory, which is in effect until 9 AM PDT this morning. * WINDS...Sustained north winds 10 to 15 kt will become southerly this morning. * SEAS...7 to 10 ft at 9 seconds will diminish through the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ455-131100- /O.EXP.KEKA.SC.Y.0049.000000T0000Z-180513T1000Z/ Cape Mendocino to Pt Arena out 10 nm- 255 AM PDT Sun May 13 2018 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING... Winds and seas have dropped below small craft criteria. A few locally higher waves a possible near Cape Mendocino. $$ PZZ450-131600- /O.EXT.KEKA.SC.Y.0049.000000T0000Z-180513T1600Z/ Pt St George to Cape Mendocino out 10 nm- 255 AM PDT Sun May 13 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WINDS...Southerly winds 10 to 15 kt. * SEAS...Steep, 7 to 10 ft at 9 seconds, highest near Cape Mendocino. These will continue to diminish this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at May 12, 2:52 PM PDT, 5 hours 50 minutes earlier.
Area forecast discussion, May 12, 2:52 PM PDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
252 PM PDT Sat May 12 2018
.SYNOPSIS...High pressure over the eastern Pacific will largely
remain in control, with dry and sunny weather inland, but areas of
low clouds and fog expanding along the coast heading into Sunday.
Scattered showers and thunderstorms are expected over interior
northwestern California during the upcoming week.
&&
.DISCUSSION...Offshore high pressure will continue to gradually
weaken this weekend, while a thermal trough drifts westward off
the California coast later tonight into Sunday. This has resulted
in a weaker pressure gradient across our region today...so while
coastal northerly winds are still rather strong near and north of
Cape Mendocino, they are not as vicious as yesterday. This trend
will accelerate into Sunday. Southerly winds will develop as the
thermal trough shifts westward, and push an area of marine stratus
up the Mendocino coast tonight. Coastal stratus has been very
persistent around portions of the lower Eel River Valley today,
around an area of low-level convergence to the north of Cape
Mendocino. Expect stratus and fog to threaten this evening, then
potentially fill back in tonight into tomorrow morning along much
of the Humboldt coast. On Sunday areas to the north of Cape
Mendocino up to around Humboldt Bay may actually be sunnier than
areas just to the north, due to diverging southerly flow coming
around the cape. These clouds will likely hold temperatures back a
bit along the coast from climbing much above 60 degrees on Sunday
afternoon.
Heading into next week, upper-level ridging along the West Coast
will weaken, while an upper-level low approaches from offshore,
and interacts with another area of upper-level low pressure over
the intermountain west. This pattern will favor increasing amount
of mid and upper-level moisture and instability across our region,
which will allow mountain showers and thunderstorms to spark as
early as Monday afternoon. Tuesday may be the more active day, and
as the upper-low tracks into south-central California, the flow
around it may draw some of the activity back toward the coast
Tuesday night or Wednesday. High pressure ridging will attempt to
return toward the end of the week with just isolated storms
limited to the higher interior mountainous terrain during the
afternoon and evening hours. AAD
&&
.AVIATION...Some stratus stuck around ACV late this morning and
early this afternoon however with daytime heating and enhanced
mixing these lower clouds have finally diminished. The big question
is when do these low clouds return this evening. Model guidance
varies with the return timing however I think the earlier solutions
may be correct therefore will bring MVFR/IFR low clouds and
visibilities back to ACV around midnight and persist through the day
tomorrow. CEC meanwhile will remain mostly clear tonight however
slight visibilities reductions due to sea spray mist may be
possible. By early Sunday morning however with a southern surge in
progress MVFR/IFR low clouds and visibilities will return to CEC and
may persist through the day. UKI should remain VFR through this TAF
cycle however there is a slight possibility that low clouds will
travel up the river valley tonight and begin to impact UKI by Sunday
morning. IF these clouds make it into UKI they should mix out by
late morning. /WCI
&&
.MARINE...Latest ASCAT pass showed sustained winds near 35 kts
across the northern outer waters this afternoon with a few spots
still across the southern outer waters. The near shore buoys
continue to report lower wind speeds around 20 mph however seas
remain around 10 ft still. Therefore the inner waters will have
small craft advisories still in effect for steep seas through early
tomorrow morning even though the winds will continue to weaken. The
northern outer waters will have a gale warning in effect through at
least this evening and then either a hazardous seas warning or small
craft advisory will be necessary to account for the steep and
hazardous seas that will persist through early Sunday morning. The
hazardous seas warning for the southern outer waters will persist
through early tomorrow morning as seas slowly begin to subside.
The beginning of a southerly surge is evident just south of Point
Arena this afternoon and this feature will continue moving north
through the evening. This will bring southerly winds and lower
visibilities due to fog and low clouds to points near shore south of
Cape Mendocino. By Sunday the southern surge will round Cape
Mendocino and quickly spread up to Point St. George with southerly
winds of 10-15 mph. The strongest southerly winds will be just north
of Point Arena and Cape Mendocino tomorrow afternoon with gusts
above 25 mph possible. Seas will continue to diminish and by Sunday
evening combined seas will be 6-8 ft across the waters due to
primarily a northwesterly swell around 5 ft. Towards the end of next
week high pressure will begin to build again across the waters
leading to stronger northerly winds returning however they do
appear weaker than the last round of northerly winds. /WCI
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 AM
PDT Sunday for PZZ450.
Hazardous Seas Warning until 3 PM PDT this afternoon for PZZ450.
Gale Warning until 9 PM PDT this evening for PZZ470.
Small Craft Advisory until 3 AM PDT Sunday for PZZ455.
Hazardous Seas Warning until 3 AM PDT Sunday for PZZ475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, May 12, 3:16 PM PDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 316 PM PDT Sat May 12 2018 CAZ101-103-104-106-109-110-112-113-132230- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Southern Humboldt Interior-Mendocino Coast- Northwestern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 316 PM PDT Sat May 12 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ102-105-107-108-111-132230- Del Norte Interior-Northern Humboldt Interior-Northern Trinity- Southern Trinity-Northeastern Mendocino Interior- 316 PM PDT Sat May 12 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated afternoon and evening thunderstorms are possible from Monday through Thursday across the interior mountains. The best chance of storms will be on Tuesday across Trinity county. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
Nearby
Hazardous Seas Warnings in California, 2018Every hazardous seas warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.